Risk of Thromboembolic Events with IVIg Administration Evaluated
Administration of intravenous immune globulin (IVIg) to prevent infection may contribute to the risk of thromboembolic events.
Administration of intravenous immune globulin (IVIg) to prevent infection may contribute to the risk of thromboembolic events (TEE) in patients with hypogammaglobulinemia secondary to hematologic malignancies, according to an article published in Blood.1
A retrospective cohort study included older patients diagnosed with chronic lymphocytic leukemia and multiple myeloma. The rates of clinically serious TEEs were evaluated in 2,724 patients new to IVIg administration and 8035 non-users.
The risk of an arterial TEE transiently increased the day of infusion and the day after (HR=3.40; 95% CI: 1.25-9.25). Over the remainder of the 30-day treatment period, a decrease in risk was observed.
The absolute risk over a 1-year treatment period in the arterial and venous TEE endpoints was also assessed. The arterial TEE risk increase contributed by IVIg was estimated to be 0.7% (95% CI: -0.2% to 2.0%) versus the baseline risk of 1.8%.
RELATED: Fewer Infections, Partial Restoration of Humoral Immunity Linked With Ibrutinib Use
For the venous TEE endpoint, a non-significant risk increase of 0.3% (95% CI: -0.4% to 1.5%) versus the baseline risk of 1.1% was noted.
Investigators stated that further studies evaluating higher doses of IVIg for alternative indications are required to generalize the results found.
- Ammann EM, Jones MP, Link BK, et al. Intravenous immune globulin and thromboembolic adverse events in patients with hematologic malignancy [published online ahead of print October 6, 2015]. Blood. doi: 10.1182/blood-2015-05-647552.